Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 99, NWS San Diego, CA

August 8, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 8, 2005, 1:50 PM PDT for San Bernardino County, California. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 1:50 PM PDT (20:50 UTC)
Expired
Aug 8, 2005, 3:15 PM PDT
In force
85 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:30 PM PDTFLASH FLOOD5 Ne Lucerne Valley, CAMANY RURAL ROADS NEAR HIGHWAY 247 ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 082057
FFWSGX
CAC071-082215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 315 PM PDT

* AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES NORTH OF LUCERNE
  VALLEY...OR ABOUT 11 MILES EAST OF APPLE VALLEY. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.


* THE STORM WILL BE AFFECT TRAVEL ALONG STATE HIGHWAY 247 NORTH OF 
LUCERNE VALLEY. 

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT.

LAT...LON 3475 11668 3478 11708 3438 11716 3434 11669

$$

SMALL
1 follow-up statement
000 
WGUS76 KSGX 082130
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT MON AUG 8 2005

CAC071-082215-
SAN BERNARDINO CA-
220 PM PDT MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING NORTH OF LUCERNE 
VALLEY IN THE GRANITE MOUNTAIN AREA. THE STORM WAS NEARLY STATIONARY.

HEAVY RAIN IS EXPECTED TO CONTINUE OVER THE AREA...AND WILL PRODUCE 
LOCALLY GUSTY WINDS AND SMALL HAIL AS WELL. 

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT.

LAT...LON 3475 11668 3478 11708 3438 11716 3434 11669

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:30 AM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 9:30 AM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 8 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY.
DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE IN THE WEEK. A
SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE
COAST IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS
AND DESERTS...MAINLY S. A FEW SHOWERS DRIFTED OUT OVER THE SAN
INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID
LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES.
THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK
ONSHORE GRADIENTS.

VERY LITTLE CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY
SLOW MOVING ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND
THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TODAY WITH
THUNDERSTORMS CAUSE FLASH FLOODING IN THE MOUNTAINS AND DESERTS AND
A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD GET
INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD
CONTINUE THROUGH THE NIGHT. THE ELY FLOW ALOFT WEAKENS A LITTLE WED
BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND DESERTS.
THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY FLOW ALOFT
AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON. RELATIVELY
MINOR TEMP CHANGES THROUGH THE SHORT TERM WITH THE DISTRIBUTION OF
CLOUD COVER AND RH HAVING THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE DRIER WLY FLOW WITH GRADUALLY DECREASING
HEIGHT AND WEAK CYCLONIC FLOW ALOFT. THIS SHOULD BRING AN END TO THE
THUNDERSTORM ACTIVITY...BUT MODELS HAVE BEEN INCONSISTENT ON THE
TIMING AND AMOUNT OF DRYING. THE MARINE LAYER WILL GRADUALLY DEEPEN
AND THERE WILL ALSO BE A LITTLE COOLING W OF THE MOUNTAINS.

&&

.AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO
1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY
THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER
IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO
THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS.
EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN
TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE
DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO MOUNTAINS AND FOR THE DESERTS.
SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 4:00 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 8 2005

CAZ055-056-058-082300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-082300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

In the hours before

Local storm report, Aug 8, 9:26 AM PDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            5 S BORREGO SPRINGS     33.17N 116.35W
08/08/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
            SINCE 430AM.

&&

MANULITO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:22 AM PDTSevere Thunderstorm WarningSGXRiverside41 min
Aug 8, 2:26 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 8, 3:00 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 8, 3:08 PM PDTFlash Flood WarningSGXSan Bernardino97 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.